Iowa, 2006

Flash Flooding and Damaging Winds in Iowa, August 1 to 2, 2006

August 1 to 2, 2006 · NWS DMX · 15 events in 10 counties and zones

A cold front advanced toward Iowa from the northwest during the evening hours of the 1st. The cold front by late evening extended from southern Nebraska, across far northwest Iowa, into northwest Wisconsin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$460,000
Crop damage
$60,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front advanced toward Iowa from the northwest during the evening hours of the 1st. The cold front by late evening extended from southern Nebraska, across far northwest Iowa, into northwest Wisconsin. Ahead of the front the airmass was quite unstable, albeit quite warm. Temperatures at the 700 mb level were around +12 C. with the freezing level approaching 16,000 feet. Lifted indices were around -6 C. The LCL was quite high, around 2000 meters, which limited the threat of tornadoes. With the warm temperatures aloft, hail was also limited. Severe thunderstorm were able to form and maintain themselves as the shear environment was favorable with zero to 3 km shear in the 30 to 40 kt range. Precipitable water values were approaching 2 inches, so the airmass was quite tropical in nature with the warm cloud depth nearly 4 kms. Temperatures in the afternoon warmed into the upper 80s to low 90s, combined with dew point values in the mid 70s. This provided approximately 3000 J/kg of CAPE. There was a significant amount of downdraft CAPE available with DCAPE values around 1100 J/kg during the early evening. Thunderstorms developed during the late afternoon and evening hours and produced heavy rain and some high winds. A 62 MPH wind gust was recorded at the Denison AWOS station and high winds blew a semi-tractortrailer over in Interstate 35 in Cerro Gordo County. Widespread wind damage was reported across Worth and Franklin Counties. Winds estimated up to 70 MPH buffeted these two areas as what appears to be a large scale collapse took place. Much of the high wind occurred as a result of wet microbursts. High winds hit in the Callender area of Webster County. The winds caused structural damage and caused $100,000 damage to a grain elevator. The storms produced very heavy rainfall over northwest Iowa. Just west of Estherville, 4.75 inches of rain was reported. In the Algona area, 7.2 inches of rain fell in a little over 3 hours time. Flash flooding was reported in Emmet and Kossuth Counties with water 2 to 3 feet deep on the highways. U.S. Highway 169 was closed in Kossuth County by 2 foot deep water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 2:10 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 2:10 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT TUE AUG 1 2006

.DISCUSSION...

COMPLICATED SFC CONDITIONS THIS AM WITH STATIONARY BOUNDARY ACROSS
SE COLORADO TO KONL TO KMSP TO KIWD (IRONWOOD MI) LINE. WEAK LOW HAS
DEVELOPED ALONG THE BOUNDARY OVER NW KANSAS WITH SECONDARY WARM
FRONT NOW FORMING OVER SOUTHEAST NEBRASKA IN RESPONSE TO AN OUTFLOW
BOUNDARY OVER SOUTHERN SECTIONS OF IOWA. AS FOR REMAINING HEAT
EVENT...HEAT ADV IN EFFECT FOR SOUTHEAST PORTIONS OF CWA WILL EXPIRE
THIS EVENING AS PLANNED AS NORTHERN PORTIONS TRIMMED SIGNIFICANTLY
THIS MORNING WITH ONSET OF CONVECTION. BREAK IN HEAT IN THE FORECAST
FOR WED AND BEYOND...THOUGH TEMPS CREEP BACK UP BY THE WEEKEND. TDS
REMAIN HIGH OVER THE REGION WITH RELATIVELY DEEP MOISTURE OVER TO
H850MB ON PROGGED SOUNDINGS...THOUGH LAPS SOUNDINGS THIS MORNING
NEARLY SATURATED TO H200 MB FAR NORTH AND CENTRAL SECTIONS. H700
SHOWS WEAK IMPULSE RESPONSIBLE FOR THIS MORNINGS CONVECTION MOVING
THROUGH 40KT FLOW IN FAR WESTERN IA. SECOND MAXIMUM AND MAIN WAVE
BACK IN TX PANHANDLE AND SHOULD MOVE NORTHEAST BY TNT AND TRIGGER
EXPECTED CONVECTIVE EVENT LATER TODAY.

FOCUS OF FCST TURNS NOW FROM HEAT TO POTENTIAL EXCESSIVE RAINFALL.
CONVECTION CONTINUES TO DIMINISH EAST WITH LLJ STILL FIRING ALONG
WESTERN EDGES OF CWA ATTM. WITH SLOWLY MOVING FRONT TNT AND
POTENTIAL FOR BACKBUILDING CELLS TOWARD 06Z WITH HIGH PWATS. LAST
NIGHTS SPECIAL 00Z RUN OF THE WRF FROM HAS CONVECTION DEVELOPING
NORTH/WEST THIS AFTERNOON AND CONTINUING INTO THE OVN HOURS. MODELS
IN GENERAL AGREEMENT WITH HIGHEST MOISTURE TRANSPORT OVER FAR NC
IOWA THEN SHIFTING INTO SOUTHERN MN BY AM HOURS. QPF AMTS AND
PLACEMENT DIFFER WITH GFS BEING THE MOST EXCESSIVE SOLN WITH 3-5
INCH AMTS NORTH. NAM/WRF RUNS SHOWING LESS...BUT STILL IMPRESSIVE
1-3 INCH AMTS. AM LEANING TOWARD 1-3 INCH AS PER CURRENT FCST.
CURRENTLY THE GFS MOST RESEMBLES THE SYNOPTIC SITUATION.
COMPLICATING THE FORECAST IS THE MESO BOUNDARY SET UP OVER THE SOUTH
CENTRAL COUNTIES. ACCAS VERY PREVALENT AS OF 130 PM AT THE WFO THIS
AFTERNOON. IF CONVECTION WORKS ALONG THE BOUNDARY THIS EVENING... A
MORE SOUTHERLY PLACEMENT OF HIGHEST QPF MAY BE NEEDED AS AN UPDATE
THIS EVENING. WED STILL IN QUESTION AS GFS CONTINUES TO HINT AT
MOISTURE DIVERGENCE ACROSS THE CWA DURING THE DAYTIME HOURS AS FRONT
STRETCHED OUT AND DROPS SOUTH...THEN STORMS REFIRING ALONG BOUNDARY
FAR SOUTH AND INTO MISSOURI. NAM NOT AS STRONG WITH OVERALL DYNAMICS
TONIGHT OR AGGRESSIVE WITH TIME AND HAS PM REDEVELOPMENT OVER THE
SOUTHERN REGIONS DURING THE DAYTIME HOURS. PREFER THE NAM SOLN WHICH
IS SIMILAR TO THE EURO/GEM...WITH GEM EVEN SLOWER FOR THE PM HOURS
WED INTO THURS AFTERNOON. NAM DEVELOPS A NICE DEF ZONE THURSDAY
WHICH MAY PROLONG THE PRECIP OVER SOUTHERN SECTIONS FOR THE DAY.

IN THE LATER PERIODS...WILL BE LOOKING AT A MORE ZONAL FLOW
WITH SUB-TROPICAL RIDGE JUST TO THE SOUTH AND WESTERLY ENERGY
TRANSLATING EAST IN THE FLOW. TIMING OF FEATURES WILL BE MOST
CHALLENGING. AT PRESENT...WEAK WAVE SUGGESTED AS EARLY AS SAT NIGHT
OVER REGION WITH MORE UPSTREAM WAVES THROUGH EARLY NEXT WEEK. THIS
WOULD SUGGEST AT LEAST 20 POPS GOING FORWARD WITH CHANCE UPDATES
POSSIBLE OVER THE NEXT DAY OR TWO. LONGER OUT...GEM/GFS HINTING AT
RETURN OF BUILDING RIDGE AS WEEK PROGRESSES...JUST IN TIME FOR THE
FAIR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT ALONG
AND N OF MASON CITY-FORT DODGE-SAC CITY LINE. HEAT ADV LEFT TO
EXPIRE SE AT 00Z.

&&

REV/MYERS
Hazardous weather outlook, Aug 1, 4:31 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT TUE AUG 1 2006

IAZ004>007-015>017-023>025-033>035-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-
531 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTED
THIS EVENING AND THROUGH THE OVERNIGHT HOURS. MOST LOCATIONS WILL
RECEIVE AMOUNTS OF ONE TO THREE INCHES. LOCALIZED AMOUNTS OF UP
TO 5 INCHES ARE POSSIBLE. WITH THE POTENTIAL FOR THE HEAVY RAIN TO
FALL WITHIN A SHORT PERIOD OF TIME...FLASH FLOODING MAY OCCUR
ACROSS THE AREA. A FEW STORMS MAY ALSO BE SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT FOR
SEVERE WEATHER POTENTIAL...INCLUDING HEAVY RAINFALL AND POSSIBLE
FLASH FLOODING.

IAZ026>028-036>039-044>050-057>062-070>075-081>086-092>097-021100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
531 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...MAINLY ALONG AND
NORTH OF A CRESTON TO MONTEZUMA LINE. A FEW SEVERE STORMS WITH
DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
ON WEDNESDAY AS A FRONTAL SYSTEM DROPS SOUTHWARD OVER CENTRAL AND
SOUTHEAST IOWA. SOME STORMS WEDNESDAY AFTERNOON AND NIGHT MAY BE SEVERE
WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY OVERNIGHT. SPOTTER
ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND NIGHT FOR SEVERE
WEATHER INCLUDING LOCALLY HEAVY RAIN AND POSSIBLE FLASH FLOODING.

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
August 1, 7:00 PM CST
Where
Emmet County, Estherville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
43.417, -94.850

Thunderstorm Wind, Palo Alto

When
August 1, 8:19 PM CST
Where
Palo Alto County, 1 mi NNE of Ayrshire
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.050, -94.850

Flash Flood, Kossuth

When
August 1, 8:30 PM CST to August 2, 3:00 AM CST
Where
Kossuth County, Algona
Property damage
$100,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Thunderstorm Wind, Pocahontas

When
August 1, 8:45 PM CST
Where
Pocahontas County, Laurens
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -94.850

Thunderstorm Wind, Kossuth

When
August 1, 9:25 PM CST
Where
Kossuth County, Algona
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
43.067, -94.233

Flash Flood, Emmet

When
August 1, 9:30 PM CST to August 2, 2:00 AM CST
Where
Emmet County, 4 mi W of Estherville
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Thunderstorm Wind, Worth

When
August 1, 9:45 PM CST to 10:15 PM CST
Where
Worth County, Countywide
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.383, -93.233

Thunderstorm Wind, Crawford

When
August 1, 9:55 PM CST
Where
Crawford County, Denison Muni Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.983, -95.383

Thunderstorm Wind, Cerro Gordo

When
August 1, 10:40 PM CST
Where
Cerro Gordo County, 4 mi N of Mason City
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.200, -93.200

Thunderstorm Wind, Webster

When
August 1, 11:05 PM CST
Where
Webster County, 1 mi N of Otho
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.433, -94.150

Thunderstorm Wind, Hamilton

When
August 1, 11:30 PM CST
Where
Hamilton County, Webster City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -93.817

Thunderstorm Wind, Cerro Gordo

When
August 1, 11:30 PM CST to August 2, 12:30 AM CST
Where
Cerro Gordo County, Countywide
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.100, -93.233

Thunderstorm Wind, Webster

When
August 1, 11:35 PM CST
Where
Webster County, Callender
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Crop damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.367, -94.300

Thunderstorm Wind, Franklin

When
August 2, 12:07 AM CST
Where
Franklin County, Latimer
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.767, -93.367

Thunderstorm Wind, Franklin

When
August 2, 12:30 AM CST
Where
Franklin County, Hampton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.750, -93.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528424, 5528425, 5528427, 5528426, 5528428, 5528430, 5528429, 5528431, 5528432, 5528433, 5528434, 5528435, 5528438, 5528436, 5528437.